Seasonal flu shots have caused adverse reactions in 251 children under five in Western Australia, the state’s chief health officer says.
In Western Australia, 55 children suffered convulsions after having the vaccination, and almost 200 others suffered fevers and vomiting, chief health officer Dr Tarun Weeramanthri said.
The vaccination programme was suspended last week when adverse reactions began to appear.
Health authorities are undertaking urgent tests in an effort to understand why the reactions took place. Most of the adverse reactions took place in WA, but reports are now trickling in from SA, QLD and NSW.
In NSW, one child with a fever and rash and one child with a febrile convulsion have been reported to NSW Health. Both children have now fully recovered.
Earlier this month, a child aged 2 from Queensland died 12 hrs after receiving a seasonal flu vaccination, but it is not yet known if the vaccine was implicated. The coroner is investigating.
State authorities are currently working together to compile the spread of the reactions to better characterise the problem.
The Commonwealth’s chief medical officer, Professor Jim Bishop told ABC radio;
“We’ve got to keep this in perspective. We’re looking at an increase in fever causing convulsions in a state and we’ve got to work out if that’s above the baseline.”
Initial speculation was the vaccines may have been a bad batch but this has since been ruled this out, since multiple batches were used. CSL, the manufacturers of Fluvax, said three rival vaccines are available nationwide and that investigators have yet to discover which vaccine was given to the affected children.